Alert archive / Oregon / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Pendleton, OR

May 23, 2006Umatilla County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at May 23, 2006, 4:18 PM PDT for Umatilla County, Oregon. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2006, 4:18 PM PDT (23:18 UTC)
Expired
May 23, 2006, 5:08 PM PDT
In force
50 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Umatilla County, OR

The radar

The Pendleton radar (KPDT), 28 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:25 PM PDTTSTM WND GST 62W Hermiston, OR62 MPH WIND GUST MEASURED AT A WEATHER REPORTING STATION AT THE ARMY DEPOT WEST OF HERMISTON.
May 23, 4:30 PM PDTHAIL 0.253 Ne Stanfield, ORPEA SIZED HAIL AND HEAVY RAIN. SMALL TREE BRANCHES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KPDT 232320
SVRPDT
ORC059-240015-
/O.NEW.KPDT.SV.W.0021.060523T2318Z-060524T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
418 PM PDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UMATILLA COUNTY IN NORTHEAST OREGON

* UNTIL 515 PM PDT

* AT 408 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  HERMISTON...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERMISTON BY 430 PM PDT
  STANFIELD BY 435 PM PDT
  ECHO BY 435 PM
  HOLDMAN BY 515 PM PDT

THIS INCLUDES INTERSTATE 82 IN OREGON BETWEEN MILE MARKERS 2 AND 11.

THIS INCLUDES INTERSTATE 84 BETWEEN MILE MARKERS 189 AND 208.

THIS INCLUDES HIGHWAY 11 BETWEEN MILE MARKERS 1 AND 5.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY. 
ALSO EXPECT BRIEF HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 4590 11942 4562 11938 4568 11863 4598 11890
      4596 11906 4591 11915

$$
1 follow-up statement
000 
WWUS56 KPDT 240008
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
508 PM PDT TUE MAY 23 2006

ORC059-240015-
/O.CAN.KPDT.SV.W.0021.000000T0000Z-060524T0015Z/
UMATILLA OR-
505 PM PDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UMATILLA COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM IN NORTHERN UMATILLA COUNTY HAS WEAKENED AND 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN UMATILLA COUNTY. 
THESE STORMS WILL CONTINUE TO PRODUCE BRIEF HEAVY RAIN...SMALL HAIL 
AND WIND GUSTS TO AROUND 40 MPH. 

LAT...LON 4590 11942 4562 11938 4568 11863 4598 11890
      4596 11906 4591 11915

$$

GKH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:20 PM PDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 23, 1:20 PM PDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
120 PM PDT TUE MAY 23 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THERE WAS ENOUGH SUN
TODAY THAT INSTABILITY IS INCREASING...AND GIVEN THE FAVORABLE
FORCING AND SHEAR...THUNDERSTORMS ARE EXPECTED WITH A SLIGHT RISK
FOR SOME ORGANIZED SEVERE STORMS.  THE PRIMARY AREA OF CONCERN IS
EASTERN WASHINGTON AND THE EASTERN OREGON MOUNTAINS...WHERE A
WEATHER DISTURBANCE WILL MOVE ACROSS THIS AFTERNOON.  SATELLITE
SHOWS ADDITIONAL DISTURANCES UPSTREAM...THEY ARE EXPECTED TO BE WEAK
BUT WILL NEED TO BE MONITORED FOR THE CHANCE THAT THEY COULD SET OFF
SOME CONVECTION LATER THIS EVENING.  THROUGH THE REST OF THE SHORT
TERM...THE ATMOSPHERE SHOULD BE MUCH MORE STABLE...THOUGH THERE IS A
SLIGHT RISK OF AFTERNOON/EVENING THUNDERSTORMS WEDNESDAY
AFTERNOON/EVENING OVER THE EASTERN MOUNTAINS.  THE AIR MASS WILL
ALSO HAVE LESS MOISTURE...ON THE OTHER HAND WEATHER DISTURBANCES
WILL TRACK ACROSS THE AREA EVERY 12 HOURS OR SO...AND AS SUCH IT IS
HARD TO PICK OUT ANY PERIOD WHERE IT LOOKS COMPLETELY DRY.  80

&&

LONG TERM...FRIDAY THROUGH TUESDAY...A CHANCE OF SHOWERS AND
AFTERNOON THUNDERSTORMS CONTINUE ON FRIDAY AS THE UPPER LOW
CURRENTLY IN THE NORTHEAST PACIFIC STARTS TO MOVE INLAND INTO
NORTHWEST OREGON BY FRIDAY NIGHT.  THE LOW WILL CONTINUE INLAND AND
BE LOCATED OVER EASTERN WASHINGTON AND EASTERN OREGON ON SATURDAY.
WILL CONTINUE TO KEEP SCATTERED SHOWERS WITH A CHANCE OF
THUNDERSTORMS AS COLD UPPER LOW MOVES THROUGH.  THE LOW IS EXPECTED
TO MOVE EAST ON SUNDAY...BUT THE OVERALL TROUGH REMAINS OVER THE
PACIFIC NORTHWEST WITH SOME CHANCE OF SHOWERS...MAINLY OVER THE
MOUNTAINS ON MONDAY AND SLIGHT CHANCE IN THE NORTHEAST MOUNTAINS ON
TUESDAY.  TEMPERATURES WILL BE BELOW NORMAL THROUGH THE WEEKEND AND
SLOWLY MODERATE TO NEAR NORMAL BY TUESDAY. 93

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE ACROSS THE AREA THROUGH 04Z WITH LOCALIZED MVFR
CONDITIONS AND WIND GUSTS TO 30 MPH AT KRDM...KPSC...KALW...KPDT.
VFR CONDITIONS WILL PREVAIL FROM 04Z THROUGH THE REST OF THE PERIOD.

&&
HYDROLOGY...MANY OF THE RIVERS AND STREAMS REMAIN HIGH DUE TO
RECENT SNOW MELT RUNOFF AND RECENT RAIN.  THE FLOOD WARNING FOR THE
NACHES RIVER NEAR NACHES REMAINS IN EFFECT.  WILL CONTINUE THE
HYDROLOGIC STATEMENT TO HIGHLIGHT HIGH LEVELS ON THE GRANDE RONDE
RIVER NEAR TROY AND THE IMNAHA RIVER AT IMNAHA.
&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  49  73  46  65 /  60  30  20  30
ALW  52  74  51  62 /  60  30  20  30
PSC  51  78  48  69 /  50  30  10  20
YKM  47  70  46  66 /  40  40  20  30
HRI  49  76  48  69 /  50  30  10  20
ELN  47  65  43  61 /  50  50  20  40
RDM  41  68  37  65 /  30  40  30  30
LGD  47  70  46  64 /  40  30  30  30
5J0  42  68  43  67 /  20  30  30  20
DLS  50  69  48  66 /  60  40  20  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80/93/93
Hazardous weather outlook, May 23, 5:00 AM PDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT TUE MAY 23 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-241130-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
500 AM PDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY

FLOOD WARNING
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON

THUNDERSTORMS
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES OF WASHINGTON, EAST SLOPES OF THE CENTRAL
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA
     VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY.
SCATTERED THUNDERSTORMS ARE FORECAST OVER THE JOHN DAY-OCHOCO
HIGHLANDS...THE BLUE MOUNTAINS...THE BLUE MOUNTAIN FOOTHILLS...AND
THE WALLOWA MOUNTAINS. ISOLATED THUNDERSTORMS ARE FORECAST
ELSEWHERE.  THERE IS A POTENTIAL FOR A STRONG OR SEVERE THUNDERSTORM
THIS AFTERNOON...ALTHOUGH MOST STORMS WILL BE RELATIVELY WEAK WITH
HEAVY RAIN.

A FLOOD WARNING REMAINS IN EFFECT FOR THE NACHES RIVER NEAR NACHES.
MINOR FLOODING WILL CONTINUE.  PLEASE REFER TO THE LATEST FLOOD
STATEMENT PDXFLSPDT WWUS86 KPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

COOL AND UNSETTLED WEATHER WILL CONTINUE THROUGH EARLY NEXT WEEK AS
A LARGE LOW PRESSURE SYSTEM REMAINS OFF THE EASTERN PACIFIC AND THE
PACIFIC NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY DUE TO THUNDERSTORMS AND
MINOR FLOODING ALONG THE NACHES.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Nearby

Severe Thunderstorm Warnings in Oregon, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.